Indiana, 2015

Flash Flooding and Flood in Indiana, July 13 to 14, 2015

July 13 to 14, 2015 · NWS IWX · 22 events in 8 counties and zones

A northward retreating outflow boundary from morning thunderstorms and eastward migration of upstream instability allowed for convection to fire later in the evening as the cap eroded and an upstream upper level trough approached the region. Storms initially produced isolated hail and wind damage, however heavy rainfall and flash flooding quickly became the primary threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A northward retreating outflow boundary from morning thunderstorms and eastward migration of upstream instability allowed for convection to fire later in the evening as the cap eroded and an upstream upper level trough approached the region. Storms initially produced isolated hail and wind damage, however heavy rainfall and flash flooding quickly became the primary threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 13, 2:53 PM EST, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 13, 2:53 PM EST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
353 PM EDT MON JUL 13 2015

.SYNOPSIS...
ISSUED AT 349 PM EDT MON JUL 13 2015

SEVERE STORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING AND
CONTINUE THROUGH LATE TONIGHT. THE GREATEST THREAT WILL BE ALONG
AND SOUTH OF U.S. 30 IN INDIANA...BUT SEVERE WEATHER IS POSSIBLE
ACROSS THE ENTIRE FORECAST AREA. DAMAGING WINDS...LARGE
HAIL...AND HEAVY RAIN ARE ALL EXPECTED. BE PREPARED TO TAKE ACTION
IF A WARNING IS ISSUED FOR YOUR AREA.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 316 PM EDT MON JUL 13 2015

RAPID DESTABILIZATION HAS BEGUN ACROSS NORTHERN ILLINOIS AS EXPECTED
AT 18Z THIS AFTERNOON. THIS DESTABILIZATION WILL CONTINUE TO ADVECT
EASTWARD THROUGH THE AFTERNOON WITH THE WESTERN HALF OF OUR FORECAST
AREA INTO THE WARM SECTOR BY EARLY EVENING. 18Z DVN SPECIAL SOUNDING
SAMPLED NEARLY DRY ADIABATIC LAPSE RATES FROM H850 TO H500 AND
NEARLY 100 KNOTS OF FLOW ABOVE 300MB. WITH SURFACE TEMPERATURES IN
THE MID 80S AND DEWPOINTS IN THE UPPER 70S BENEATH THIS EML...EXPECT
EXTREME INSTABILITY OF 4000 TO 6000 J/KG BY 22Z. THIS INSTABILITY
COUPLED WITH DEEP LAYER SHEAR OF 55 TO 65 KNOTS WILL LEAD TO
EXPLOSIVE STORM DEVELOPMENT AND ORGANIZATION LATER THIS EVENING. HP
SUPERCELLS WILL BE THE PRIMARY STORM MODE FOR THE FIRST FEW HOURS
BEFORE STORMS CONGEAL INTO A FORWARD PROPAGATING MCS.

DURING THIS 22Z TO 02Z TIMEFRAME...SURFACE WINDS WILL REMAIN OUT OF
THE SSW WITH A STRENGTHENING WESTERLY LOW LEVEL JET. EXTREMELY LOW
LCLS COUPLED WITH THIS STRONG LOW LEVEL SHEAR WILL LEAD TO AN
ENHANCED TORNADIC RISK DURING THIS TIMEFRAME. ADDITIONALLY...A
STRONG TORNADO CANNOT BE RULED OUT...ESPECIALLY IF STRONGER 850 FLOW
(35 TO 40 KNOTS) FROM THE LATEST HRRR VERIFIES.

EACH RUN OF THE HRRR HAS ADVECTED THE WARM FRONT PROGRESSIVELY
FURTHER EAST...SO CANNOT RULE OUT A GREATER THREAT FURTHER NORTHEAST
THAN THE CURRENT AREA OF FOCUS WHICH IS ALONG AND SOUTH OF US 30 IN
INDIANA.

MOST OF THE CWA RECEIVED BETWEEN 1 AND 1.5 INCHES WITH THE ROUND OF
RAIN THIS MORNING. FLASH FLOODING APPEARS INCREASINGLY LIKELY THIS
EVENING WITH A VERY HIGH THETA E AIRMASS AND TRAINING STORMS
POSSIBLE. THEREFORE...WILL KEEP THE FLASH FLOOD WATCH IN EFFECT
THROUGH 06Z.

ONCE THESE STORMS MOVE THROUGH...ADDITIONAL STORMS ARE POSSIBLE LATE
TONIGHT AND INTO THE DAY TOMORROW AS THE FRONT DROPS SOUTH THROUGH
OUR AREA. EXPECT THE FRONT TO MOVE SOUTH OF OUR FORECAST AREA BEFORE
ENOUGH INSTABILITY DEVELOPS FOR SEVERE WEATHER WITHIN OUR CWA.

&&

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 316 PM EDT MON JUL 13 2015

ROBUST NRN STREAM DISTURBANCE OVR NRN MN WILL DIG SEWD
INTO THE ERN LAKES ON TUE. RESULTING TROUGH AMPLIFICATION ACRS THE
LAKES WILL SHUNT UNSTABLE LL THETA-E RIDGE SWWD UNDER PERSISTENT H5
RIDGE CNTRD ACRS E TX. HWVR RESPITE FM WET PATTN LIKELY FLEETING AS
SRN PLAINS RIDGE BLDS BACK NORTH AGAIN W/EWD FOLDING THETA-E RIDGE
XPCD DOWNSTREAM OF A SERIES OF AT TIMES CONVECTIVELY ENHANCED
DISTURBANCES EJECT OUT OF AMPLIFYING WRN US TROUGHING.

AS SUCH AND IN LIGHT OF GOOD INTERMODEL AGREEMENT REORDERED POPS/WX
FRI-SUN TO HIGHLIGHT BTR CHCS ACRS THE NORTH IN PROXIMITY TO IMPLIED
UPR JET STREAM ACRS LWR MI AND INVOF OSCILLATING SFC FNTL ZONE.
OTRWS VRY WARM TEMPS XPCD TO MANIFEST UNDERNEATH STEADILY NWD BLDG
UPR RIDGE AXIS AND NO DOUBT HOT...HUMID 90S LIKELY THIS WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 125 PM EDT MON JUL 13 2015

BOTH TERMINALS WILL BE ON THE NORTHEASTERN FRINGE OF THE BEST
THUNDERSTORM CHANCES THIS EVENING. THEREFORE HAVE KEPT ONLY A VCTS
MENTION AT THIS TIME. SCATTERED TO BROKEN CUMULUS FIELD EXPECTED
TO DEVELOP AHEAD OF THESE STORMS DURING THE LATE AFTERNOON/EARLY
EVENING WITH BASES BETWEEN 2KFT AND 3KFT. ANY STORMS WHICH DO
DEVELOP MAY BE SEVERE WITH STRONG WIND GUSTS. WILL AMEND TAF AS
NEEDED THIS EVENING IF EITHER TERMINAL APPEARS TO BE IMPACTED BY
STORMS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLASH FLOOD WATCH UNTIL 2 AM EDT /1 AM CDT/ TUESDAY FOR INZ003-
     012-013-015-020-022>027-032>034.

MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...MCD
SHORT TERM...BENTLEY
LONG TERM...T
AVIATION...BENTLEY

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jul 13, 11:51 AM EST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1251 PM EDT MON JUL 13 2015

INZ005>009-018-MIZ077>081-OHZ001-002-004-005-015-016-024-025-141000-
ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-ALLEN IN-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...ELKHART...GOSHEN...LAGRANGE...TOPEKA...
ANGOLA...KENDALLVILLE...LIGONIER...AUBURN...GARRETT...FORT WAYNE...
NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...
CASSOPOLIS...STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...
BRYAN...MONTPELIER...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...
PAULDING...ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
1251 PM EDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK FOR SEVERE STORMS EXISTS THIS EVENING WITH DAMAGING
WINDS AND HEAVY RAINFALL THAT MAY PRODUCE FLOODING. THE GREATEST
THREAT AREA IS WEST OF A STURGIS TO LIMA LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND AGAIN LATER THIS WEEK.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-004-012>017-020-022>027-032>034-141000-
LA PORTE-ST. JOSEPH IN-STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-
WHITLEY-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-
BLACKFORD-JAY-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...MONTICELLO...BROOKSTON...
LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...
BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...HARTFORD CITY...
MONTPELIER...PORTLAND
1251 PM EDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ENHANCED RISK FOR SEVERE STORMS EXISTS THIS EVENING FOR DAMAGING
WINDS...ISOLATED TORNADOES AND HEAVY RAINFALL THAT MAY PRODUCE
FLOODING. THE GREATEST THREAT AREA IS ALONG AND WEST OF A LAPORTE TO
WARSAW TO DECATUR LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND AGAIN LATER THIS WEEK.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-141000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1251 PM EDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY TO REDEVELOP LATE THIS AFTERNOON AND
EVENING. WIND GUSTS OF 40 KNOTS OR GREATER ALONG WITH LOCALLY
HIGHER WAVES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND AGAIN LATER THIS WEEK.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Jul 13, 4:14 PM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
514 PM EDT MON JUL 13 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     TSTM WND DMG     WHITE PIGEON            41.80N 85.64W
07/13/2015                   ST. JOSEPH         MI   PUBLIC

            DELAYED REPORT. TREES AND POWER LINE DOWN.
            TIME ESTIMATED BY RADAR.

0840 AM     TSTM WND DMG     BERRIEN SPRINGS         41.95N 86.34W
07/13/2015                   BERRIEN            MI   PUBLIC

            DELAYED REPORT. 1.5 FT DIAMETER TREE DOWNED
            ON A HOUSE. HEALTH OF TREE UNKNOWN. TIME
            ESTIMATED BY RADAR.

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Jul 13, 5:10 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
610 PM EDT MON JUL 13 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HEAVY RAIN       1 SE MILLBURG           42.12N 86.33W
07/13/2015  M1.08 INCH       BERRIEN            MI   MESONET

            MESONET STATION MILLBURG /E6363/

0520 PM     HEAVY RAIN       3 NE AVILLA             41.40N 85.20W
07/13/2015  M1.41 INCH       NOBLE              IN   MESONET

            MESONET STATION 3 NE AVILLA /E3971/

0553 PM     HEAVY RAIN       4 WSW WAKARUSA          41.52N 86.09W
07/13/2015  M0.98 INCH       ST. JOSEPH         IN   MESONET

            MESONET STATION 3 WSW WAKARUSA /E0640/

0539 PM     HEAVY RAIN       AUBURN                  41.36N 85.06W
07/13/2015  M1.21 INCH       DE KALB            IN   MESONET

            MESONET STATION AUBURN /AT446/

0300 PM     NON-TSTM WND GST TIPPECANOE LAKE         41.33N 85.77W
07/13/2015  M13 MPH          KOSCIUSKO          IN   MESONET

            MESONET STATION TIPPECANOE LAKE /E1407/

0240 PM     NON-TSTM WND GST 1 W ELMIRA              41.58N 84.33W
07/13/2015  M12 MPH          FULTON             OH   MESONET

            MESONET STATION 1 W ELMIRA /OH120/

0218 PM     NON-TSTM WND GST 1 SE MILLBURG           42.12N 86.33W
07/13/2015  M14 MPH          BERRIEN            MI   MESONET

            MESONET STATION MILLBURG /E6363/

0205 PM     NON-TSTM WND GST 1 ESE SOMERSET          40.67N 85.82W
07/13/2015  M20 MPH          WABASH             IN   MESONET

            MESONET STATION SOMERSET /E3149/

0122 PM     NON-TSTM WND GST 2 NW OAKWOOD            41.11N 84.40W
07/13/2015  M16 MPH          PAULDING           OH   MESONET

            MESONET STATION 1 NW OAKWOOD /D7605/

0115 PM     NON-TSTM WND GST 2 W MIDDLE POINT        40.85N 84.48W
07/13/2015  M15 MPH          VAN WERT           OH   MESONET

            MESONET STATION 2 W MIDDLE POINT /AS860/

1232 PM     NON-TSTM WND GST 4 NNW HUNTINGTON        40.93N 85.55W
07/13/2015  M13 MPH          HUNTINGTON         IN   MESONET

            MESONET STATION 4 NW HUNTINGTON /AT649/

1218 PM     NON-TSTM WND GST 2 ESE SOMERSET          40.66N 85.79W
07/13/2015  M16 MPH          WABASH             IN   MESONET

            MESONET STATION 2 ESE SOMERSET /C9558/

1214 PM     NON-TSTM WND GST 3 E HILLSDALE           41.92N 84.59W
07/13/2015  M16 MPH          HILLSDALE          MI   AWOS

            AWOS STATION HILLSDALE MUNICIPAL AIRPORT
            /JYM/

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Special weather statement, Jul 13, 7:42 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
842 PM EDT MON JUL 13 2015

INZ016-140115-
KOSCIUSKO-
842 PM EDT MON JUL 13 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KOSCIUSKO COUNTY...

AT 842 PM EDT...A STRONG THUNDERSTORM WAS NORTHWEST OF
WARSAW...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WARSAW...WINONA LAKE...NORTH WEBSTER...PIERCETON...LEESBURG...LITTLE
CHAPMAN LAKE...TIPPECANOE LAKE...SECHRIST LAKE...JAMES LAKE...
MONOQUET...DEWART LAKE...WOOSTER...OSWEGO...BIG BARBEE LAKE...
CLUNETTE...BIG CHAPMAN LAKE...IRISH LAKE AND HASTINGS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EDT FOR NORTH CENTRAL
INDIANA.

LAT...LON 4123 8595 4140 8600 4139 8567 4120 8570
TIME...MOT...LOC 0042Z 272DEG 22KT 4131 8590

BENTLEY
Special weather statement, Jul 13, 7:50 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
850 PM EDT MON JUL 13 2015

INZ013-020-022-140115-
WHITE-CASS-PULASKI-
850 PM EDT MON JUL 13 2015

...A STRONG THUNDERSTORM WILL AFFECT PULASKI...NORTHEASTERN WHITE AND
NORTHWESTERN CASS COUNTIES...

AT 850 PM EDT /750 PM CDT/...A STRONG THUNDERSTORM WAS NEAR
FRANCESVILLE...OR 10 MILES EAST OF HANGING GROVE...MOVING EAST AT 30
MPH.

WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINAMAC...FRANCESVILLE...ROYAL CENTER...MEDARYVILLE...PULASKI...STAR
CITY...HEADLEE...BELL CENTER...BUFFALO...LAWTON...LAKESIDE IN PULASKI
COUNTY...VANMETER PARK AND THORNHOPE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EDT/200 AM CDT/ FOR
NORTHWESTERN INDIANA.

LAT...LON 4108 8691 4111 8647 4091 8646 4084 8647
      4090 8692
TIME...MOT...LOC 0050Z 269DEG 27KT 4098 8679

BENTLEY
Local storm report, Jul 13, 7:52 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
852 PM EDT MON JUL 13 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             LEESBURG                41.33N 85.85W
07/13/2015  E0.25 INCH       KOSCIUSKO          IN   PUBLIC

            PEA SIZED HAIL WITH HEAVY RAIN.

&&

MCD

The radar

The Northern Indiana radar (KIWX), 7 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 5 thunderstorm wind, 4 hail, 1 flood. Local standard time, as filed.

Hail, Kosciusko

When
July 13, 7:55 PM EST to 7:58 PM EST
Where
Kosciusko County, 1.38 mi N of Oswego
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.340, -85.780

Hail, Kosciusko

When
July 13, 8:01 PM EST to 8:04 PM EST
Where
Kosciusko County, Leesburg
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.330, -85.850

Thunderstorm Wind, Noble

When
July 13, 8:26 PM EST to 8:29 PM EST
Where
Noble County, 0.52 mi E of Cromwell
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.400, -85.610

Report of a tree down near Cromwell.

Hail, Jay

When
July 13, 8:35 PM EST to 8:38 PM EST
Where
Jay County, 1.26 mi WNW of Westchester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.510, -84.900

Thunderstorm Wind, Elkhart

When
July 13, 8:47 PM EST to 8:50 PM EST
Where
Elkhart County, 1.7 mi WSW of Millersburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.510, -85.730

Large tree down across County Road 44 between County Roads 37 and 33.

Thunderstorm Wind, Jay

When
July 13, 8:50 PM EST to 8:53 PM EST
Where
Jay County, 2.07 mi N of Antioch
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.400, -84.930

Numerous trees down southeast of Portland to the county line. Several are blocking roads.

Thunderstorm Wind, Noble

When
July 13, 8:55 PM EST to 8:58 PM EST
Where
Noble County, 0.86 mi SW of Ligonier
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.460, -85.590

Report of a tree down.

Thunderstorm Wind, Allen

When
July 13, 9:05 PM EST to 9:08 PM EST
Where
Allen County, 1.48 mi NNE of Prairie Switch
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.040, -85.290

Large tree branches and one tree down in the Aboite area, near Homestead High School.

Flood, Jay

When
July 13, 9:06 PM EST to July 14, 1:06 AM EST
Where
Jay County, 0.11 mi S of College Corner to 1.4 mi E of Portland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.419, -84.980

Several side streets flooded.

Hail, Whitley

When
July 13, 9:11 PM EST to 9:14 PM EST
Where
Whitley County, 2.07 mi S of Columbia City
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
41.140, -85.480

Flash Flood, Huntington

When
July 13, 9:35 PM EST to July 14, 3:34 AM EST
Where
Huntington County, 2.28 mi WNW of Huntington to 2.24 mi NNW of Huntington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.888, -85.522

Street flooding in Huntington at Business U.S. 24 and Stults Road.

Flash Flood, Huntington

When
July 13, 9:55 PM EST to July 14, 3:30 AM EST
Where
Huntington County, 0.46 mi N of Roanoke to 0.67 mi NE of Roanoke
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
40.977, -85.371

Water flowing across U.S. 24 at County Road 900 North and County Road 1000 North. Street flooding visible throughout Roanoke.

Flash Flood, Huntington

When
July 13, 9:55 PM EST to July 14, 3:30 AM EST
Where
Huntington County, 4.17 mi NW of Roanoke to 4.55 mi NW of Roanoke
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.010, -85.430

Vehicle stranded in water covered roadway. Occupant appears to be safe.

Flash Flood, Huntington

When
July 13, 10:04 PM EST to July 14, 3:30 AM EST
Where
Huntington County, 2.95 mi NNE of Roanoke to 3.14 mi NNE of Roanoke
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.010, -85.350

Intersection of State Road 114 and U.S. 24 under 6 to 8 inches of water.

Flash Flood, Allen

When
July 13, 10:06 PM EST to July 14, 3:30 AM EST
Where
Allen County, 2.66 mi W of Zanesville to 2.18 mi W of Zanesville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.919, -85.331

Indiana State Police reported almost a foot of water over Interstate 69 at the 294 mile marker. Vehicle roll over also reported, with subjects trapped.

Flash Flood, Whitley

When
July 13, 10:08 PM EST to July 14, 3:30 AM EST
Where
Whitley County, 0.69 mi S of Columbia City to 3.33 mi NW of Coesse
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.160, -85.480

Numerous reports of water over roads across Whitley County, including at State Road 9 and County Road 400 South.

Flash Flood, Huntington

When
July 13, 10:16 PM EST to July 14, 3:30 AM EST
Where
Huntington County, 1.19 mi WNW of Roanoke to 0.75 mi W of Roanoke Station
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.975, -85.392

Swift water was reported by a trained spotter on 4th and 5th Street in Roanoke. Some of the water is going into houses, and some residents are evacuating.

Flash Flood, Wells

When
July 13, 10:43 PM EST to July 14, 3:30 AM EST
Where
Wells County, 1.64 mi NNW of Bluffton to 1.71 mi SW of Bluffton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.750, -85.187

Water over State Road 1 at State Road 116 and State Road 124.

Flash Flood, Wells

When
July 13, 10:43 PM EST to July 14, 3:30 AM EST
Where
Wells County, 0.63 mi NW of Ossian to 1.03 mi NNW of Kingsland
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.885, -85.180

Fields and roadways have standing and flowing water over them. State Road 1 flooded and impassible south of Ossian.

Flash Flood, Jay

When
July 13, 11:15 PM EST to July 14, 3:15 AM EST
Where
Jay County, 1.42 mi WNW of Portland Steed Arpt to 1.47 mi ENE of Blaine
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.458, -85.005

Multiple roads in downtown Portland and around Jay County are completely flooded.

Flash Flood, Kosciusko

When
July 13, 11:30 PM EST to July 14, 2:30 AM EST
Where
Kosciusko County, 0.86 mi SW of Vawter Park to 1.27 mi SSW of Vawter Park
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.390, -85.710

Water over State Road 13 has traffic restricted to one lane.

Flash Flood, Huntington

When
July 14, 1:18 AM EST to 3:30 AM EST
Where
Huntington County, 0.69 mi S of Roanoke to 0.25 mi NNE of Roanoke
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.960, -85.370

The town of Roanoke experienced significant flash flooding, with the whole downtown area flooded. One town official estimated 30 homes affected by flood water. There was also a bridge washed out on County Road 1000 North just north of Roanoke.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595398, 595399, 595400, 595401, 595404, 595405, 595407, 595408, 595409, 595410, 595411, 595412, 595413, 595414, 595427, 595415, 595416, 595417, 595418, 595419, 595420, 595421.